Kansas, 2023

Hail and Damaging Winds in Kansas, July 14, 2023

July 14, 2023 · NWS ICT · 42 events in 18 counties and zones

A line of severe thunderstorms developed across portions of western Nebraska early of the morning of July 14th. These storms quickly expanded in coverage as they progressed southeastward into north-central Kansas by late morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of severe thunderstorms developed across portions of western Nebraska early of the morning of July 14th. These storms quickly expanded in coverage as they progressed southeastward into north-central Kansas by late morning. Storms pushed through much of the eastern 2/3rds of Kansas causing widespread wind damage with recorded wind gusts up to 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 11:57 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 14, 11:57 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1257 PM CDT Fri Jul 14 2023

.SHORT TERM...(Today through Sunday night)
Issued at 240 AM CDT Fri Jul 14 2023

Ongoing convection across the region, extending across
northeastern Oklahoma at 0700z, is primarily supported by low
level moisture transport. Some of this convection has crept up
into southern Kansas. The main challenge with this is its
evolution through the morning hours.

A number of the 00Z models, especially the NAM, presents
convective development over southern Kansas with a fair amount of
a heavy rainfall threat. (This given precipitable water values
exceeding 130% of normal). That said, the CAMS have trended south
and east and that trend is what I believe we are seeing observed
with the convection in Oklahoma. Therefore, have backed off a
bit on the heavy rainfall threat for Kansas this morning because
of the lack of confidence.

Overall synopsis shows an upper level high over the southwestern
U.S. with more of a zonal fast flow regime over the region. This
will become more meridional during the upcoming week, but will
nonetheless allow for shortwaves in the mean flow to move through
the region, causing semi-regular intervals of precipitation
chances.

Surface analysis at 0700z shows somewhat of a diffuse front
extending from central Iowa into central Nebraska. This will move
south today as one of these shortwaves in the mid and upper
levels moves through. There is enough deep layer shear to justify
severe storm chances this afternoon and evening as the boundary
moves through. This will be mainly a hail/wind threat. Confidence
moderate for precipitation across the forecast area. We are pretty
confident that some of these will be severe.

.LONG TERM...(Monday through Thursday)
Issued at 240 AM CDT Fri Jul 14 2023

Main challenges are the heat midweek as well as the precipitation
chances.

After the next shortwave moves through, midlevel heights build,
allowing heat to build back into the region. Midweek temperatures
continue to trend warmer with highs reaching 100 in the forecast
area on Tuesday, Wednesday and Thursday. Heat indices remain
below advisory levels with dewpoints forecast in the 60s. However,
confidence is quite low of that continuing. Would not be
surprised to see higher dewpoints given the amount of
evapotranspiration from the corn at maximum and the relatively
moist ground.

The High Plains remains very active through the forecast period.
Given the flow vectors bringing the convection toward the
forecast area, cannot rule out some level of storm threat almost
daily from this flow regime. Pretty high confidence of the active
pattern continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1248 PM CDT Fri Jul 14 2023

Challenge: Severe thunderstorms this afternoon/evening

Thunderstorms have developed ahead of and along the main synoptic
front. This activity has moved into north central Kansas and will
push south through the rest of the afternoon and evening. These
storms could produce winds to 50-60kts as well as hail up to ping
pong ball size. Since the storms are already ongoing, this was
used to approximate timing for both the arrival and exit. Timing
may need to be adjusted and quickened depending on the track of
the complex. The main focus is of course in the next six hours
with much of the activity exiting the state of Kansas by likely 3Z
or so. Cloud cover should clear out for Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  68  90  69 /  50  70  10   0
Hutchinson      90  65  92  67 /  60  70   0   0
Newton          89  66  90  68 /  60  70   0   0
ElDorado        88  66  89  67 /  50  70  10   0
Winfield-KWLD   89  68  90  68 /  40  60  10   0
Russell         91  64  90  65 /  60  40  10  10
Great Bend      91  65  90  65 /  50  50   0  10
Salina          93  66  92  67 /  60  60   0  10
McPherson       89  65  91  67 /  60  70  10   0
Coffeyville     90  69  90  67 /  50  70  10   0
Chanute         89  68  91  67 /  40  60  10   0
Iola            89  67  90  66 /  50  70  10   0
Parsons-KPPF    90  68  90  67 /  40  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...VJP
Hazardous weather outlook, Jul 14, 11:12 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1212 PM CDT Fri Jul 14 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151715-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1212 PM CDT Fri Jul 14 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices will be near 100 degrees this afternoon across much of
the area.

Severe storms will possible across central Kansas this afternoon
and move southeast across the entire area by this evening. The main
threats with these storms will be quarter sized hail and damaging
wind gusts of 70 to 75 mph. Heavy rainfall can also be expected
which could result in minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will range from 100 to 105 degrees across much of the
area Monday through Thursday afternoon.

Storm chances will gradually increase during the week as storm
systems move off the High Plains toward central and eastern Kansas.
At this time, widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KC/Ketcham

In the hours before

Local storm report, Jul 14, 7:12 AM CST, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
812 AM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     Rain             5 NE Winfield           37.31N 96.90W
07/14/2023  M3.20 inch       Cowley             KS   Public

            Overnight rainfall total.

&&
Local storm report, Jul 14, 9:19 AM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1019 AM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             4 ENE Udall             37.42N 97.05W
07/14/2023  M3.34 inch       Cowley             KS   Cocorahs

            24 hour rainfall total

0720 AM     Rain             Dexter                  37.18N 96.72W
07/14/2023  M2.35 inch       Cowley             KS   Cocorahs

            In the past 24 hours

0723 AM     Rain             5 SSE Cambridge         37.24N 96.64W
07/14/2023  M1.93 inch       Cowley             KS   Cocorahs

            24 hour value

&&
Special weather statement, Jul 14, 10:56 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1156 AM CDT Fri Jul 14 2023

KSZ032-141800-
Russell KS-
1156 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Russell
County through 100 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gorham, or over Walker, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell and Gorham.

This includes Interstate 70 between Mile Markers 175 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 9904 3901 9890 3875 9881 3872 9904
TIME...MOT...LOC 1655Z 258DEG 9KT 3888 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CARUSO
Special weather statement, Jul 14, 12:13 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
113 PM CDT Fri Jul 14 2023

KSZ032-047-048-141915-
Ellsworth KS-Russell KS-Barton KS-
113 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of western Ellsworth,
southeastern Russell and northeastern Barton Counties through 215 PM
CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Holyrood, or 10 miles south of Wilson, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilson, Holyrood, Dorrance and Lorraine.

This includes Interstate 70 between Mile Markers 211 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.

&&

LAT...LON 3884 9867 3885 9834 3852 9828 3852 9832
      3861 9869
TIME...MOT...LOC 1812Z 250DEG 12KT 3868 9852

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CARUSO
Special weather statement, Jul 14, 12:16 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
116 PM CDT Fri Jul 14 2023

KSZ033-141915-
Lincoln KS-
116 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 215 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sylvan Grove, or 8 miles west of Lincoln, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln and Sylvan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.

&&

LAT...LON 3892 9840 3910 9840 3915 9811 3889 9809
TIME...MOT...LOC 1816Z 269DEG 11KT 3902 9831

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CARUSO

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
July 14, 12:22 PM CST to 12:23 PM CST
Where
Barton County, 2.79 mi WNW of Stickney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.640, -98.870

This was an estimated wind gust.

Thunderstorm Wind, Lincoln

When
July 14, 12:41 PM CST to 12:42 PM CST
Where
Lincoln County, 6.99 mi S of Lincoln
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.930, -98.170

This was a measured wind gust.

Thunderstorm Wind, Barton

When
July 14, 12:50 PM CST to 12:51 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.520, -98.540

The observer in Claflin reported 65 to 70 mph winds and tree damage in down.

Thunderstorm Wind, Ellsworth

When
July 14, 12:59 PM CST to 1:00 PM CST
Where
Ellsworth County, 0.88 mi NE of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -98.220

This was a measured wind gust.

Thunderstorm Wind, Barton

When
July 14, 1:02 PM CST to 1:03 PM CST
Where
Barton County, Great Bend Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.350, -98.850

This was a measure wind gust from Great Bend Municipal Airport.

Hail, Barton

When
July 14, 1:14 PM CST to 1:15 PM CST
Where
Barton County, 3.86 mi W of Ellinwood
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -98.650

Thunderstorm Wind, Barton

When
July 14, 1:14 PM CST to 1:15 PM CST
Where
Barton County, 3.86 mi W of Ellinwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.360, -98.650

There was a report of estimated 60 to 70 mph winds.

Thunderstorm Wind, Rice

When
July 14, 1:16 PM CST to 1:17 PM CST
Where
Rice County, Lyons
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Four-inch diameter tree limbs broken along with a couple of larger, but weaker, branches. Powerlines are also down leaving parts of the city of Lyons without power.

Thunderstorm Wind, Rice

When
July 14, 1:16 PM CST to 1:17 PM CST
Where
Rice County, 0.54 mi W of Lyons
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.210

There was a report of widespread tree damage in Lyons. The winds were estimated to be around 70 mph.

Thunderstorm Wind, Saline

When
July 14, 1:34 PM CST to 1:35 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

This was a measured wind gust at Salina Regional Airport.

Thunderstorm Wind, McPherson

When
July 14, 1:54 PM CST to 1:55 PM CST
Where
McPherson County, 0.54 mi W of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.370, -97.680

There was a report of 6-inch diameter tree limb down.

Thunderstorm Wind, Reno

When
July 14, 1:59 PM CST to 2:00 PM CST
Where
Reno County, 0.54 mi E of (Hut)hutchinson Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.860

This was a measured wind gust at Hutchinson Municipal Airport.

Thunderstorm Wind, McPherson

When
July 14, 2:08 PM CST to 2:09 PM CST
Where
McPherson County, 2.13 mi NW of Roxbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -97.450

A trained spotter estimated wind gusts to be around 50 to 60 mph.

Thunderstorm Wind, Harvey

When
July 14, 2:35 PM CST to 2:36 PM CST
Where
Harvey County, Newton Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.050, -97.280

This was a measured wind gust.

Hail, Reno

When
July 14, 2:38 PM CST to 2:39 PM CST
Where
Reno County, Arlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -98.180

Penny sized hail was falling with torrential rainfall.

Thunderstorm Wind, Marion

When
July 14, 2:40 PM CST to 2:41 PM CST
Where
Marion County, Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.350, -97.020

There was an estimated six-inch tree branches down at the Marion County Courthouse.

Thunderstorm Wind, Marion

When
July 14, 2:40 PM CST to 2:41 PM CST
Where
Marion County, 1.77 mi ESE of Marion
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.340, -96.990

There was a report of a roof partially blown off at the municipal airport in Marion.

Thunderstorm Wind, Butler

When
July 14, 2:55 PM CST to 2:56 PM CST
Where
Butler County, 0.69 mi S of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.960, -97.150

There were six-inch tree branches downed.

Thunderstorm Wind, Marion

When
July 14, 3:00 PM CST to 3:01 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

This was an estimated wind gust.

Thunderstorm Wind, Butler

When
July 14, 3:00 PM CST to 3:01 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.940, -97.020

This was an estimated wind gust.

Thunderstorm Wind, Sedgwick

When
July 14, 3:04 PM CST to 3:05 PM CST
Where
Sedgwick County, 2.14 mi SW of Wichita
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -97.360

There was a 21-inch diameter tree down at Vine and Maple.

Thunderstorm Wind, Butler

When
July 14, 3:17 PM CST to 3:18 PM CST
Where
Butler County, Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.680, -96.980

There was a report of 4-inch diameter tree limbs down.

Thunderstorm Wind, Sedgwick

When
July 14, 3:20 PM CST to 3:21 PM CST
Where
Sedgwick County, 1.76 mi NE of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.720, -97.310

There were multiple reports of power lines and tree limbs down.

Thunderstorm Wind, Sedgwick

When
July 14, 3:40 PM CST to 3:41 PM CST
Where
Sedgwick County, 4.18 mi N of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.560, -97.510

This was an estimated wind gust.

Thunderstorm Wind, Greenwood

When
July 14, 3:41 PM CST to 3:42 PM CST
Where
Greenwood County, 3.27 mi E of Thrall
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.020, -96.260

This was a measured wind gust.

Thunderstorm Wind, Greenwood

When
July 14, 3:57 PM CST to 3:58 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.290

There were 4 to 6-inch tree limbs and power lines down.

Thunderstorm Wind, Greenwood

When
July 14, 3:57 PM CST to 3:58 PM CST
Where
Greenwood County, 0.54 mi E of Hamilton
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -96.160

There was widespread 4 to 6-inch tree limbs down in Hamilton. Some of the limbs were 12 inches in diameter.

Thunderstorm Wind, Woodson

When
July 14, 4:08 PM CST to 4:09 PM CST
Where
Woodson County, 4.42 mi W of Yates Center
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -95.810

There was a report of a semi trailer blown over on Highway 54. There were also multiple power lines down across the county.

Thunderstorm Wind, Allen

When
July 14, 4:25 PM CST to 4:26 PM CST
Where
Allen County, 0.69 mi S of Humboldt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -95.430

This was an estimated wind gust.

Thunderstorm Wind, Neosho

When
July 14, 4:27 PM CST to 4:28 PM CST
Where
Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.490

This was a measured wind gusts at Chanute Martin Johnson Airport.

Thunderstorm Wind, Allen

When
July 14, 4:30 PM CST to 4:31 PM CST
Where
Allen County, 0.55 mi W of Iola
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.920, -95.410

Winds were estimated to be around 60 to 70 mph.

Thunderstorm Wind, Neosho

When
July 14, 4:32 PM CST to 4:33 PM CST
Where
Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.490

This was measured at Chanute Martin Johnson Airport.

Thunderstorm Wind, Woodson

When
July 14, 4:36 PM CST to 4:37 PM CST
Where
Woodson County, 3.06 mi WSW of Yates Center
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
37.860, -95.780

The Kansas Mesonet site near Yates Center reported an 85 mph wind gust.

Thunderstorm Wind, Cowley

When
July 14, 4:39 PM CST to 4:40 PM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.040

This was a measured wind gust at Strother Field.

Thunderstorm Wind, Allen

When
July 14, 4:43 PM CST to 4:44 PM CST
Where
Allen County, 3.5 mi S of Iola
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.870, -95.390

This was a measured wind gust at Allen County Airport.

Thunderstorm Wind, Allen

When
July 14, 4:45 PM CST to 4:46 PM CST
Where
Allen County, Moran
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.920, -95.170

There was a delayed report of trees down and the power was out in Moran.

Thunderstorm Wind, Labette

When
July 14, 4:55 PM CST to 4:56 PM CST
Where
Labette County, 0.88 mi SW of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.340, -95.280

It was reported that trees and power lines were down.

Thunderstorm Wind, Neosho

When
July 14, 4:57 PM CST to 4:58 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.570, -95.240

There was a report of power lines down in Erie.

Thunderstorm Wind, Montgomery

When
July 14, 5:05 PM CST to 5:06 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.230, -95.710

A tree was reported down in Independence.

Thunderstorm Wind, Labette

When
July 14, 5:05 PM CST to 5:06 PM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.190, -95.290

It was reported that trees and powerlines were down.

Thunderstorm Wind, Cowley

When
July 14, 5:13 PM CST to 5:14 PM CST
Where
Cowley County, 1.49 mi NNE of Maple City
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.070, -96.770

This was a measured wind gust from a trained spotter.

Thunderstorm Wind, Montgomery

When
July 14, 5:24 PM CST to 5:25 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -95.710

There were reports of several trees and power lines down in Independence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123088, 1123089, 1123132, 1123133, 1123135, 1123081, 1123136, 1123091, 1123137, 1123140, 1123108, 1123143, 1123146, 1123160, 1123082, 1123096, 1123110, 1123097, 1123162, 1123164, 1123099, 1123100, 1123098, 1123168, 1123166, 1123103, 1123117, 1123106, 1123177, 1123176, 1123179, 1123181, 1123184, 1123189, 1123186, 1123129, 1123125, 1123112, 1123119, 1123127, and more.